Question about Prednisone
September 15, 2009 at 1:25 am
My doctor reduced my dosage of prednisone nearly a month ago down to 10mg to be taken on alternate days.
For about a week now instead of 10mg on alternate days I have been taking 5mg every day. I feel better and since I am diabetic my sugar is easier to control with a daily dose of 5mg instead of 10 mg every other day.
I also seems that my CIDP has continured to improve.
My next appointment is 2months from now and I’m wondering if I should wait to mention this to my doctor at that time or if I should call and ask about the change I have made since things are going more smoothly for me.
I would appreciate your input.
AnonymousSeptember 15, 2009 at 2:48 am
No, I am an RN and he had a specific plan when he made your regimen (that’s not to say yours isn’t better)…but you need to call him now and make him a aware of the change….it’s your responsibility as a pt when deviating from the plan. At least get his blessing, or his reason why it is important to do it the other way.
September 16, 2009 at 12:19 pm
Thank you DJunk and Alice. Your concern has been greatly appreciated.
My Neuro’s nurse called me this morning and said the Doctor preferred that I take the 10mg every other day as he originally prescribed.
I told her I would do that.
I know the doctor is trying to wean me off this nasty drug and that is probably why it needs to be out of my system for a day.
I am going to try again and see what happens. If I need a daily dose then I will cross that bridge when I come to it.
AnonymousSeptember 18, 2009 at 2:20 am
There is a reason for 10 every other day. I asked my Dr. the same thing.
Your body makes prednisone. Usually 6-8 mg a day. When you take “super-doses” your body stops making it, there is no need. When you dose down, you are supplying less and less to your body. If you do 5 and 5, the body still won’t produce what you need and you will suffer. the 10 and 0 process starts your body making prednisone again on the off day.
You can expect some physical challenges as you move from every day to every other day. Weaning off prednisone is always a challenge. Your body gets used to the higher doses. Mood swings and all of the rest.
Some people will go to every third day before going off. 10-0-0, 10-0-0.
Good luck, I am here for you, I went through the same thing
AnonymousSeptember 18, 2009 at 2:04 pm
[COLOR=black]If you don’t mind, how bad is your diabetes — control with diet, control with drugs, need insulin? Just how difficult does the 10-0 dosing make it to control your sugar? If the control is too difficult, ask your primary care physician (and endocrinologist, if you have one) if they agree with the dosing schedule. He may decide that adrenal atrophy (what Dick S was talking about in simple terms) is a good trade-off for better blood sugar control. If so, then your doctors need to consult and come to an agreement. In addition, let your neurologist know about the just how difficult the control is, with actual numbers. You might even make a chart of blood sugar each day when you were on 10-0 dosing versus when you were on 5-5 dosing. That evidence might change his opinion.[/COLOR]
[COLOR=black]Godspeed in sorting this out.[/COLOR]
September 20, 2009 at 6:59 pm
Thank you Dick and Mark:
I immediately followed the doctor’s instructions instead of my way.
I keep strict sugar control and will ask for more medicine from my PC if I need to. I work hard with diet, timing and exercise.
I keep close watch on my stength and sugar.
I never fight sleep so I have an odd schedule, but I sleep well and feel rested when I’m awake.
I will let my neuro know immediately if I see a decline or unwanted symptoms or simply cannot follow the regime.
Thank God I am retired and can follow any schedule my body dictates.
Every other day is harder, but I’m going to give it my best shot.
I’m also lucky that I haven’t needed any thing for pain since last December.
I hope I can get off this Prednisone and I’m beginning to understand that it is important to do it the right way
You must be logged in to reply to this topic.